Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 101, NWS Memphis, TN

June 23, 20194 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 23, 2019, 10:04 PM CDT for 4 counties in Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2019, 10:04 PM CDT (03:04 UTC)
Expired
Jun 23, 2019, 10:45 PM CDT
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chickasaw County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 50 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -262 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-262 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

742 
WUUS54 KMEG 240304
SVRMEG
MSC017-081-095-115-240345-
/O.NEW.KMEG.SV.W.0101.190624T0304Z-190624T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1004 PM CDT Sun Jun 23 2019

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Chickasaw County in northeastern Mississippi...
  Southeastern Pontotoc County in northeastern Mississippi...
  Southern Lee County in northeastern Mississippi...
  Northwestern Monroe County in northeastern Mississippi...

* Until 1045 PM CDT.

* At 1004 PM CDT, a severe thunderstorm was located over Houston,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and dime size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tupelo, Houston, Verona, Okolona, Shannon, Plantersville, Troy,
  Nettleton, New Houlka, Van Vleet, Parkersburg, Palmetto, Bissell,
  Thelma, Leotis, Old Union, Buena Vista and George P Cossar State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3379 8895 3392 8911 3431 8878 3409 8853
TIME...MOT...LOC 0304Z 223DEG 29KT 3392 8898 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
351 
WWUS54 KMEG 240326
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1026 PM CDT Sun Jun 23 2019

MSC017-081-095-115-240345-
/O.CON.KMEG.SV.W.0101.000000T0000Z-190624T0345Z/
Chickasaw MS-Pontotoc MS-Lee MS-Monroe MS-
1026 PM CDT Sun Jun 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN CHICKASAW...SOUTHEASTERN PONTOTOC...SOUTHERN LEE AND
NORTHWESTERN MONROE COUNTIES...

At 1026 PM CDT, a severe thunderstorm was located near Okolona,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and dime size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tupelo, Verona, Okolona, Shannon, Plantersville, Troy, Nettleton, Van
Vleet, Palmetto, Bissell, Leotis, Old Union and George P Cossar State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3389 8880 3405 8900 3431 8878 3409 8853
TIME...MOT...LOC 0326Z 228DEG 40KT 3408 8878 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:28 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 23, 9:28 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
928 PM CDT Sun Jun 23 2019

.UPDATE...

Evening update. The main convective line of storms has pushed off
to the east in the past hour or so. The focus now shifts to a
newer area of convection to our southwest. Latest GOES Water Vapor
Imagery shows an MCS lifting northeast across the ArkLaMiss
region. New surface-based storms have begun to fire up over
northeast Mississippi. There is a thin sliver of northeast
Mississippi that is still pretty unstable with latest
mesonanalysis data showing 2000-2500 J/kg of MLCAPE and no cap.
Combined with the LLJ, a few strong to severe storms will be
possible over the next couple of hours or so. Elsewhere, the
severe threat looks quite limited due to earlier convection.
Expect mainly light to moderate rainfall through the overnight
hours with scattered thunderstorms. About another 0.5 to 1.5
inches of rainfall is possible across the southern half of the
forecast area.

Went ahead and bumped up POPs in the short term. The HWO will be
adjusted to reflect strong and possibly a severe storm over
northeast Mississippi.

AC3

&&

.PREV DISCUSSION... /issued 657 PM CDT Sun Jun 23 2019/

UPDATE...
Updated 00z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 406 PM CDT Sun Jun 23 2019/

DISCUSSION...GOES-16 Water Vapor Satellite and regional WSR-88D
radar trends indicate a Mesoscale Convective System moving over
portions of Arkansas, Southeast Missouri and the Missouri Bootheel this
afternoon. A line of showers and thunderstorms with a few
scattered showers and thunderstorms just ahead of the line extend
from the Missouri Bootheel back into East Central Arkansas. As of
3 PM CDT, temperatures across the Mid-South are in the lower 90s
where rain free conditions are still occurring, and 70s where
showers and thunderstorms have already occurred this afternoon.
Short term convective trends are the primary concern in this
afternoon's forecast issuance.

The aforementioned line of showers and thunderstorms with a cold
pool will continue to push across portions of the Mid-South into
this evening. Surface based CAPE values in excess of 3000 J/kg and
0-6 km Bulk Shear values approaching 35 kts will support a
potential for damaging winds as the primary severe weather threat.
Hail is not as much of a concern as wind as freezing levels
remain quite high. Precipitable water values around 2 inches will
also support localized heavy rainfall, especially with training
thunderstorms.

Models indicate the potential for showers and thunderstorms will
continue across the Mid-South this week with another shortwave
trough moving across the area on Tuesday and a warm, moist, and
unstable airmass remaining in place across the Lower Mississippi
Valley. Overall shear is expected to remain weak with pulse type
thunderstorms being the most probable convective mode in a high
CAPE, low shear environment. In this scenario, the best shower and
thunderstorm chances would typically occur during the afternoon-
early/mid evening hours. Overall temperatures this week will
remain nearly similar over the next 7 days with highs in the 80s
to approaching 90 degrees and lows in the upper 60s to lower 70s.

CJC

&&

.AVIATION...
/00z TAFs/

A line of storms is currently moving across the Mid-South and
should be out of the area before midnight tonight. Gusty winds
from the outflow of this line have been the main threat with gusts
reaching 30kts. Additional storms are possible overnight but
should move out of the area early morning. Confidence of timing
and extent for this additional rainfall is low. Lower clouds are
expected to persist through Monday evening. Gusts will diminish
by Monday afternoon with dry weather as rainfall moves eastward.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 23, 9:35 PM CDT, 29 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Memphis TN
935 PM CDT Sun Jun 23 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-250445-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
935 PM CDT Sun Jun 23 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A couple of strong thunderstorms are possible through late
evening across northeast Mississippi. Damaging winds will be the
main threat if any thunderstorms reach severe limits.

Localized heavy rainfall is also possible across the rest of the
Mid-South.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into this evening in support of
severe weather operations.

AC3

In the hours before

Special weather statement, Jun 23, 7:07 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
707 PM CDT Sun Jun 23 2019

MSZ004-005-009-013>016-240045-
Lafayette MS-Pontotoc MS-Tippah MS-Union MS-Lee MS-Alcorn MS-
Prentiss MS-
707 PM CDT Sun Jun 23 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

East central Lafayette County in northwestern Mississippi...
Northern Pontotoc County in northeastern Mississippi...
Southern Tippah County in northeastern Mississippi...
Union County in northeastern Mississippi...
Northern Lee County in northeastern Mississippi...
Southern Alcorn County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 706 PM CDT...strong thunderstorms producing winds to 45 mph were
located along a line extending from near Jumpertown to near Denmark.
Movement was east at 40 mph.

People in east central Lafayette...northern Pontotoc...southern
Tippah...Union...northern Lee...southern Alcorn and Prentiss Counties
should monitor this storm closely.

LAT...LON 3447 8851 3447 8854 3443 8854 3427 8867
      3430 8945 3460 8912 3460 8909 3463 8909
      3482 8888 3480 8837 3476 8837 3475 8835
      3474 8835 3474 8833 3469 8833
TIME...MOT...LOC 0006Z 274DEG 36KT 3477 8871 3428 8927
Local storm report, Jun 23, 8:59 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
859 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 SE BRADLEYTOWN        36.01N 89.40W
06/21/2019                   DYER               TN   PUBLIC

            ROOF PULLED OFF THE SUNRISE MOTEL IN
            DYERSBURG, TN.

&&

SGW
Local storm report, Jun 23, 9:06 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
906 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     NON-TSTM WND DMG 6 ESE HERNANDO          34.80N 89.90W
06/23/2019                   DESOTO             MS   PUBLIC

            TREE DOWN ON POWER LINES AT HOLLY SPRINGS
            RD. POLICE DEPARTMENT HAS CLOSED THE ROAD
            DOWN DUE TO SPARKING FROM THE LINE.

&&

SGW
Special weather statement, Jun 23, 9:26 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
926 PM CDT Sun Jun 23 2019

MSZ022-023-240300-
Calhoun MS-Chickasaw MS-
926 PM CDT Sun Jun 23 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 PM CDT
FOR...

Southern Calhoun County in northeastern Mississippi...
Southwestern Chickasaw County in northeastern Mississippi...

At 925 PM CDT...a strong thunderstorm producing pea size hail and
winds to 45 mph was located over Slate Springs, or 21 miles
southwest of Houston, moving east at 25 mph.

People in southern Calhoun and southwestern Chickasaw Counties should
monitor this storm closely.

LAT...LON 3383 8948 3394 8903 3375 8896 3375 8903
      3374 8904 3374 8919 3372 8919 3372 8948
TIME...MOT...LOC 0225Z 253DEG 22KT 3374 8933
Special weather statement, Jun 23, 9:55 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
955 PM CDT Sun Jun 23 2019

MSZ022-023-240330-
Calhoun MS-Chickasaw MS-
955 PM CDT Sun Jun 23 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1030 PM CDT
FOR...

Southeastern Calhoun County in northeastern Mississippi...
Chickasaw County in northeastern Mississippi...

At 954 PM CDT...a strong thunderstorm producing pea size hail and
winds to 50 mph was located near Pyland, or near Houston, moving
northeast at 35 mph.

People in southeastern Calhoun and Chickasaw Counties should monitor
this storm closely.

LAT...LON 3380 8928 3408 8892 3408 8882 3392 8872
      3374 8905 3374 8919 3373 8919
TIME...MOT...LOC 0254Z 231DEG 28KT 3385 8908
Special weather statement, Jun 23, 9:59 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
959 PM CDT Sun Jun 23 2019

MSZ023-024-240330-
Monroe MS-Chickasaw MS-
959 PM CDT Sun Jun 23 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1030 PM CDT
FOR...

West central Monroe County in northeastern Mississippi...
Southeastern Chickasaw County in northeastern Mississippi...

At 958 PM CDT...a strong thunderstorm producing dime size hail and
winds to 45 mph was located near Montpelier, moving northeast at 30
mph.

People in west central Monroe and southeastern Chickasaw Counties
should monitor this storm closely.

LAT...LON 3378 8894 3384 8888 3392 8872 3382 8867
      3376 8872 3381 8872 3381 8890 3377 8893
      3375 8893 3375 8895 3376 8895
TIME...MOT...LOC 0258Z 206DEG 24KT 3372 8887

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:07 PM CDTSpecial Weather StatementMEGLee, Prentiss, Tippah, Union38 min
Jun 23, 9:26 PM CDTSpecial Weather StatementMEGCalhoun34 min
Jun 23, 9:55 PM CDTSpecial Weather StatementMEGChickasaw35 min
Jun 23, 9:59 PM CDTSpecial Weather StatementMEGChickasaw31 min
Jun 23, 10:11 PM CDTSpecial Weather StatementMEGMonroe49 min
Jun 23, 10:18 PM CDTSpecial Weather StatementMEGPontotoc27 min
Jun 23, 10:40 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe, Prentiss31 min
Jun 23, 10:44 PM CDTSpecial Weather StatementMEGTippah46 min
Jun 23, 10:54 PM CDTSpecial Weather StatementMEGMonroe36 min
Jun 23, 11:15 PM CDTSpecial Weather StatementMEGItawamba, Prentiss, Tishomingo30 min
Jun 23, 11:18 PM CDTSpecial Weather StatementMEGAlcorn42 min
Jun 24, 12:53 AM CDTSpecial Weather StatementMEGCalhoun, Lafayette52 min
Jun 24, 1:26 AM CDTSpecial Weather StatementMEGBenton, Tippah, Union64 min
Jun 24, 1:38 AM CDTSpecial Weather StatementMEGCalhoun, Chickasaw, Pontotoc67 min
Jun 24, 2:10 AM CDTSpecial Weather StatementMEGAlcorn, Prentiss65 min
Jun 24, 2:15 AM CDTSpecial Weather StatementMEGChickasaw, Lee45 min
Jun 24, 2:28 AM CDTAreal Flood AdvisoryMEGCalhoun, Yalobusha4 hr
Jun 24, 2:30 AM CDTSevere Thunderstorm WarningMEGChickasaw, Pontotoc17 min
Jun 24, 2:46 AM CDTAreal Flood AdvisoryMEGPontotoc, Union4 hr
Jun 24, 2:52 AM CDTSpecial Weather StatementMEGLafayette38 min
Jun 24, 3:06 AM CDTSpecial Weather StatementMEGPanola, Quitman, Tate, Tunica39 min
Jun 24, 3:28 AM CDTSpecial Weather StatementMEGTallahatchie47 min
Jun 24, 4:08 AM CDTSpecial Weather StatementMEGCalhoun, Yalobusha52 min
Jun 24, 4:19 AM CDTAreal Flood AdvisoryMEGBenton, Lafayette, Marshall, Pontotoc, Union, Yalobusha116 min
Jun 24, 4:26 AM CDTSpecial Weather StatementMEGLafayette, Marshall49 min
Jun 24, 4:33 AM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Panola, Pontotoc, Union, Yalobusha42 min
Jun 24, 4:38 AM CDTSpecial Weather StatementMEGCalhoun52 min
Jun 24, 5:08 AM CDTSpecial Weather StatementMEGBenton, Lafayette, Marshall, Pontotoc, Tippah, Union52 min
Jun 24, 7:03 AM CDTSpecial Weather StatementMEGMonroe27 min
Jun 24, 8:12 AM CDTRiver Flood WarningMEGLafayette, Marshall, Union25 hr
Jun 24, 11:14 AM CDTRiver Flood WarningMEGCoahoma, Tunica13 days

Nearby

Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.